Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Dizzy, clouded vision, Orthostatic hypotension. - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Hypertension and Heart Disease
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   Hi
User :   almost every time I stand up I feel dizzy and my vision is clouded by white spots. I am 28, 185, 19% body fat, and I am a triathlete. I workout 2 hours a day 6 days and week and eat healthy. My blood pressure is usually 120 over 75
User :   I ususally have to hold onto something to stop me from falling over and after a few seconhe dizzy spell and clouded vision goes away and everything goes back to normal
Doctor :   ok
Doctor :   since when you are having this?
User :   what could be causing the dizzy spell and cloudy vision and is this something to worry about? It started happeneing a while ago, but only occasionally. Now it happens probably 95% of the time when I stand up
User :   sometimes I even have to sit back down until the spell passes because I'm afraid I'll fall or pass out
User :   and I'm female, not pregnant that I know of
Doctor :   your symptoms are suggestive of Orthostatic hypotension.
Doctor :   its a condition where BP drops suddenly when the person suddenly gets up from sitting or sleeping position.
User :   so is this something to worry about or should I do anything about it?
User :   and that makes sense because I often have low blodd pressure when I go into dr appts.
Doctor :   Yes.
Doctor :   Are you on any medications?
User :   sometimes I take zolpidem for insomnia, but I don't take it every day
User :   I often have to take ibuprofin for some sports injuries
Doctor :   ok
User :   and I used to take phentermine when I was trying to lose weight. I have recently lost 85 pounds
User :   I still have some phentermine left from my old perscription and I will sometimes take it before a hard workout, but I don't take it every day
Doctor :   Do you any other symptoms associated with it like ringing sensation in ears
User :   no other symptoms, but I have passed out before from the dizzy spell. The last time was two weeks ago and it was when I was carrying my baby so I had a bad fall and sprained my ankle
Doctor :   Orthostatic hypotension
Doctor :   Orthostatic hypotension is caused by conditions that interfere with the compensatory mechanisms that control blood pressure. These conditions include many disorders and drugs as well as normal age-related changes.
User :   I guess I also need to know if this is going to be something dangerous when I'm competing in a triathlon or cycling event because I have a lot of those coming up soon
User :   I know that from looking it up on google while I was waiting for you to respond. do I need to do anything for it or is there anything I can do to make it better/
Doctor :   Since the cmpetition involved in excessive sweating
Doctor :   the symptom may worsen
User :   yes, I will be sweating a lot. Each competition lasts at least an hour and a half at full exercsion, but I do that almost every day in my workouts anyway. Does this mean I am dehydrated and need to drink more ?
Doctor :   Fatigue, exercise (which causes blood vessels to dilate), worsens the symptom
Doctor :   Yes.
User :   So if I drink more and keep my electrolyte levels higher, then will the symptoms get better?
Doctor :   Several measures help maintain blood volume. People with orthostatic hypotension should drink plenty of fluids and little or no alcohol
User :   I don't drink alcohol at all. Does caffiene affect it?
Doctor :   No
User :   So if I drink more and keep my electrolyte levels higher, then will the symptoms get better?
Doctor :   However, a doctor's supervision is necessary, because a high-salt diet can lead to heart failure in susceptible indiviual.
User :   Could this be a dangerous condition?
User :   the orthostatic hypotension, can that be dangerous?
Doctor :   The symptom perse is not that dangerous but if the person falls that might cause injury.
User :   Right now I eat a low sodium diet, and only drink electrolyte replacement drinks during and right after a workout, but if my sympotoms are getting wors then does that mean that I am not getting enough salt? How can I monitor that on my own?
Doctor :   during a attack you need to sit down for a while.
Doctor :   you can measure your BP
User :   so if my bp stays low, I should be okay to add more salt to my diet? I have a bp monitor at home anyway so that's easy to do
Doctor :   after the attack or somebody can measure your BP during an attack.
User :   If I drink more water during the day will that help too?
Doctor :   yes surely it will help.
Doctor :   the sodium can be used liberally but a doctor supervision is a must.
User :   so other than getting better hydrated, is there anything I can do to help my symptoms?
User :   and could my medications be making it worse? or am I probably still okay to take those?
Doctor :   drugs (such as pindolol and clonidine
), which work in various ways, may help relieve orthostatic hypotension .
Doctor :   However, the risk of side effects from these drugs may make their use undesirable in some indiviual.
User :   and other than falling from the dizzy spell, this is not a dangerous condition that I need to worry too much about or stop my training for?
Doctor :   yes
Doctor :   The simple measures the you can follow are
Doctor :   Don't sit or stand up rapidly or remain standing still for long periods. sit or stand up slowly. Wearing fitted elastic stockings up to the waist may help reduce pooling of blood in the leg veins. If orthostatic hypotension results from prolonged bed rest, gradually increasing the time spent sitting up each day may help.

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor